Cancer treatment for men: Possible sexual side effects
Find out if you're at risk of sexual side effects after cancer treatment and which cancer treatments can cause these side effects.By Mayo Clinic Staff
Treatment for certain cancers can affect your sexuality, causing a range of signs and symptoms that can make sex with your partner more difficult. But that doesn't mean you can't have a healthy sex life after cancer treatment.
Knowing more about your cancer treatment and how it may affect sexual function can help you find a solution if problems develop.
Pelvic cancers: More likely to cause sexual dysfunction than do other cancers
Men with cancer in their pelvic area are more likely than are men with other cancers to report difficulty resuming sex after cancer treatment.
Sexual side effects are most common after treatment for:
- Bladder cancer
- Colon cancer
- Prostate cancer
- Rectal cancer
Older men are more likely to experience sexual dysfunction after cancer treatment. That's because most older men, including those who haven't had cancer, will experience difficulty with sex at some time.
So older men who've had cancer treatment may experience sexual side effects related to aging rather than treatment. Or they may find that cancer treatment accelerates the sexual side effects associated with normal aging.
Erectile dysfunction: Most common sexual side effect of cancer treatment for men
A number of sexual side effects can occur as a result of cancer treatment, including:
- Inability to achieve or maintain an erection (erectile dysfunction)
- Difficulty climaxing
- Orgasm without discharge of semen (dry orgasm)
- Weaker, less satisfying orgasms
- Loss of interest in sex
- Pain during sex
- Less energy for sexual activity
- Feeling less attractive
Not every man with cancer will experience sexual side effects. Your doctor can discuss the level of risk you may encounter for your specific type of cancer and treatment.
Cancer can cause sexual side effects if the cancer involves sexual organs. Cancers that do not affect the sexual organs can also affect your sexuality by changing your body image, making you feel less attractive, or causing fatigue or depression and decreasing interest in sex.
Sexual difficulties can also result from side effects of cancer and its treatment, such as fatigue, pain or anxiety about your treatment. In addition, depressed feelings about having cancer could cause a loss of libido.
Sometimes emotional factors may have sexual side effects in addition to the physical changes you undergo during treatment.
May. 24, 2014
See more In-depth
- Sexuality and reproductive issues (PDQ) patient version. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/supportivecare/sexuality/patient. Accessed Jan. 20, 2014.
- Survivorship. Fort Washington, Pa.: National Comprehensive Cancer Network. http://www.nccn.org/professionals/physician_gls/f_guidelines.asp. Accessed Jan. 21, 2014.
- Sexuality for the man with cancer. American Cancer Society. http://www.cancer.org/Treatment/TreatmentsandSideEffects/PhysicalSideEffects/SexualSideEffectsinMen/SexualityfortheMan/index. Accessed Jan. 20, 2014.
- Goldfarb S, et al. Sexual and reproductive health in cancer survivors. Seminars in Oncology. 2013;40:726.
- Sanchez Varela V, et al. Management of sexual problems in cancer patients and survivors. Current Problems in Cancer. 2013;37:319.
- Niederhuber JE, et al. Abeloff's Clinical Oncology. 5th ed. Philadelphia, Pa.: Churchill Livingstone Elsevier; 2014. http://www.clinicalkey.com. Accessed Jan. 21, 2014.
- Penile cancer treatment (PDQ) patient version. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/treatment/penile/patient. Accessed Jan. 31, 2014.
- Zukiwskyj M, et al. Penile cancer and phallus preservation strategies: A review of current literature. BJU International. 2013;112, Supp 2:21.
- Melmed S, et al. Williams Textbook of Endocrinology. 12th ed. Philadelphia, Pa.: Saunders Elsevier; 2011. https://www.clinicalkey.com. Accessed Jan. 21, 2014.
- Moynihan TJ (expert opinion). Mayo Clinic, Rochester, Minn. Feb. 5, 2014.